Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2017, 9:14 PM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 9:14 PM CDT (02:14 UTC)
- Expired
- Jul 5, 2017, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 141 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:15 PM CDT | TSTM WND DMG | Highmore, SD | MATURE TREE 4 FOOT IN DIAMETER DOWNED BY ESTIMATED WINDS IN EXCESS OF 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2370 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
959
WUUS53 KABR 060214
SVRABR
SDC017-059-069-060300-
/O.NEW.KABR.SV.W.0079.170706T0214Z-170706T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
914 PM CDT WED JUL 5 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Hand County in central South Dakota...
Southern Hyde County in central South Dakota...
Northeastern Buffalo County in central South Dakota...
* Until 1000 PM CDT
* At 914 PM CDT, a severe thunderstorm was located over Highmore,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Highmore, Pleasant Valley Country Church, Sunshine Bible Academy
and Miller Dale Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4449 9966 4463 9937 4420 9879 4419 9881
4420 9892 4414 9893 4406 9912
TIME...MOT...LOC 0214Z 319DEG 35KT 4451 9943
HAIL...<.75IN
WIND...60MPH
$$
SD2 follow-up statements
048
WWUS53 KABR 060231 RRA
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
931 PM CDT WED JUL 5 2017
SDC017-059-069-060300-
/O.CON.KABR.SV.W.0079.000000T0000Z-170706T0300Z/
Hand SD-Hyde SD-Buffalo SD-
931 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN HAND...SOUTHEASTERN HYDE AND NORTHEASTERN BUFFALO
COUNTIES...
At 931 PM CDT, a severe thunderstorm was located 9 miles west of
Miller Dale Colony, or 10 miles southeast of Highmore, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sunshine Bible Academy, Miller Dale Colony and Pleasant Valley
Country Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4439 9953 4453 9928 4420 9879 4419 9881
4420 9892 4414 9893 4406 9912
TIME...MOT...LOC 0231Z 320DEG 32KT 4440 9931
HAIL...<.75IN
WIND...60MPH
$$
SD320
WWUS53 KABR 060257
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
957 PM CDT WED JUL 5 2017
SDC017-059-069-060306-
/O.EXP.KABR.SV.W.0079.000000T0000Z-170706T0300Z/
Hand SD-Hyde SD-Buffalo SD-
957 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAND...
SOUTHEASTERN HYDE AND NORTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT
1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4439 9953 4453 9928 4420 9879 4419 9881
4420 9892 4414 9893 4406 9912
TIME...MOT...LOC 0256Z 319DEG 35KT 4423 9911
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:07 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 5, 7:07 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 707 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 707 PM CDT Wed Jul 5 2017 Updated pops/thunderstorm chances across most of the CWA with the widespread intensification of convection. && .SHORT TERM...(This Evening through Thursday) Issued at 259 PM CDT Wed Jul 5 2017 Temperatures have easily soared into the 90s and 100s across the region this afternoon. A couple of isolated locations across the far eastern CWA also have heat index values right at the 100 degree mark due to very high humidity. Expect temperatures to climb several more degrees in the dry air across the western CWA. The forecast challenge for the rest of the evening will be thunderstorm chances/or lack-there-of. CAM solutions try hard to develop isolated convection during daytime heating hours, but it is in a very weakly forced and highly capped environment. 700 MB temperatures west of the James Valley are progged in the 10-12 C range. So, just kept isolated chances in the far western CWA along a weak surface trough, and isolated chances across the far northeast CWA where the CAP is weaker. The best shot at thunderstorms will likely be after 6Z when shortwave energy slides across North Dakota developing a complex that may drop southeast and clip the far northeast CWA. This may also be enhanced by a weak LLJ nosing into the far northeast CWA. Kept pops in through the overnight hours to cover this potential. Thursday will again be hot and dry with high temperatures in the 90s across much of the region. RH values will drop into the teens and 20s out west, and northerly winds will increase into the 15 to 20 mph range. Therefore will be monitoring fire weather conditions very closely, as we may be nearing red flag warning criteria. .LONG TERM...(Thursday Night through Wednesday) Issued at 259 PM CDT Wed Jul 5 2017 With surface high pressure over the region Thursday night, decided to go a bit cooler than SuperBlend, which is typically too warm in these scenarios. Opted to go more towards MET/MAV guidance, but not quite as cool as we will be starting off the evening with rather hot temperatures from the daytime. This high will drift across the region Friday into Saturday, which looks to keep conditions dry. In fact, much of the extended period looks to be dry with only small chances for precip throughout. Models show various boundaries and weak waves moving through the region, but nothing significant to hang your hat on or anything that would lead to higher confidence in precipitation in any given period during the extended time frame. Temperatures look to remain hot through the period and have increased highs a few degrees during days of hotter 850 mb temps. Expect plenty of 90s and 100s during the period, with unfortunately, not a lot of precipitation. It appears the drought conditions will only expand and get worse. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 612 PM CDT Wed Jul 5 2017 VFR conditions for all terminals. Storms are likely to impact the KABR/KMBG terminals early in the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Serr LONG TERM...TMT AVIATION...Connelly
Hazardous weather outlook, Jul 5, 3:04 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 304 PM CDT Wed Jul 5 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 304 PM CDT Wed Jul 5 2017 /204 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat indices of 95 to 105 degrees can be expected today. An isolated thunderstorm may develop late in the afternoon or early evening and could become strong, although the best chance for thunderstorms will be after midnight across far northeast South Dakota and west central Minnesota as a system tracks southeast out of North Dakota. Stronger storms may produce large hail or damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The combination of breezy northerly winds, dry air, and warm temperatures will produce high to very high fire danger for counties along and west of the James River on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 5, 7:31 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
731 PM CDT WED JUL 5 2017
SDZ018-037-060115-
Hand SD-Spink SD-
731 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 815 PM CDT...
At 731 PM CDT, emergency management reported a strong thunderstorm
near Burdette, or 15 miles southwest of Redfield, moving southeast at
25 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Cottonwood Lake and Spottswood.
LAT...LON 4476 9883 4483 9870 4464 9836 4464 9870
4459 9871
TIME...MOT...LOC 0031Z 316DEG 22KT 4470 9871
SerrLocal storm report, Jul 5, 7:46 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL NORTHVILLE 45.16N 98.58W
07/05/2017 E0.88 INCH SPINK SD FIRE DEPT/RESCUE
6 TO 7 MINUTES OF HAIL. NICKEL SIZE. A 10
INCH DIAMETER TREE BRANCH WAS BROKEN WITH A
LOT OF SMALLER BRANCHES DOWN. WINDS
ESTIMATED TO BE 50 TO 55 MPH. SOME ROOF
DAMAGE. AT 740 HAIL WAS STILL COVERING THE
GROUND.
&&
KGLocal storm report, Jul 5, 7:48 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 N BATH 45.49N 98.32W
07/05/2017 E1.75 INCH BROWN SD PUBLIC
&&
KGLocal storm report, Jul 5, 7:58 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 4 NNE EAGLE BUTTE 45.06N 101.21W
07/05/2017 M64 MPH DEWEY SD MESONET
&&
KGLocal storm report, Jul 5, 8:08 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL ASHTON 45.00N 98.50W
07/05/2017 E1.00 INCH SPINK SD TRAINED SPOTTER
&&
KGLocal storm report, Jul 5, 8:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
842 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 NNE AGAR 44.88N 100.05W
07/05/2017 M57 MPH SULLY SD MESONET
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 52 min |
| Jul 5, 7:31 PM CDT | Special Weather Statement | ABR | Spink | 44 min |
| Jul 5, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 51 min |
| Jul 5, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 51 min |
| Jul 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 21 min |
| Jul 5, 8:20 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 40 min |
| Jul 5, 8:26 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 19 min |
| Jul 5, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 26 min |
| Jul 5, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 30 min |
| Jul 5, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 48 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 30 min |
| Jul 5, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.